Re-challenge with Etanercept in patients with Etanercept-induced Neutropenia.

Hdl Handle:
http://hdl.handle.net/10147/197894
Title:
Re-challenge with Etanercept in patients with Etanercept-induced Neutropenia.
Authors:
Haroon, Muhammad; Daly, Mary; Harney, Sinead
Affiliation:
Department of Rheumatology, Cork University Hospital, Cork, Ireland, mharoon301@hotmail.com.
Citation:
Re-challenge with Etanercept in patients with Etanercept-induced Neutropenia. 2011: Clin. Rheumatol.
Publisher:
Springer
Journal:
Clinical rheumatology
Issue Date:
5-Aug-2011
URI:
http://hdl.handle.net/10147/197894
DOI:
10.1007/s10067-011-1822-2
PubMed ID:
21818536
Abstract:
TNF blockers have rarely been associated with haematological complications; however, there are scattered case reports of marked neutropenia with their use and necessitating in their withdrawal. We would like to report a series of five patients who developed neutropenia with etanercept use; however, all these patients were re-challenged with etanercept with a mean follow up of 30 months. These patients developed neutropenia within 2 months of starting etanercept. Two patients were eventually taken off etanercept; one of them needed switching to a different form of TNF blockers, and the second patient is in clinical remission with low-dose corticosteroids. All our patients continued to have mild-moderate degree of neutropenia; however, they are being monitored very closely and they are enjoying complete disease remission. It was interesting to note that none of our patients had increased infections during the re-challenge phase, even though they had grade 2 to grade 4 neutropenia. We have re-challenged these patients without any clinical complications, revealing that patients with mild to moderate neutropenia can be safely exposed to TNF blockers as long as they are monitored with regular cell count checks. Although largely noted to be clinically insignificant in our patient series, the potential of drug-induced neutropenia in causing higher rate of infections do exist. Careful clinical and hematologic monitoring is the best way to recognize this adverse event.
Item Type:
Article
Language:
en
Description:
TNF blockers have rarely been associated with haematological complications; however, there are scattered case reports of marked neutropenia with their use and necessitating in their withdrawal. We would like to report a series of five patients who developed neutropenia with etanercept use; however, all these patients were re-challenged with etanercept with a mean follow up of 30 months. These patients developed neutropenia within 2 months of starting etanercept. Two patients were eventually taken off etanercept; one of them needed switching to a different form of TNF blockers, and the second patient is in clinical remission with low-dose corticosteroids. All our patients continued to have mild-moderate degree of neutropenia; however, they are being monitored very closely and they are enjoying complete disease remission. It was interesting to note that none of our patients had increased infections during the re-challenge phase, even though they had grade 2 to grade 4 neutropenia. We have re-challenged these patients without any clinical complications, revealing that patients with mild to moderate neutropenia can be safely exposed to TNF blockers as long as they are monitored with regular cell count checks. Although largely noted to be clinically insignificant in our patient series, the potential of drug-induced neutropenia in causing higher rate of infections do exist. Careful clinical and hematologic monitoring is the best way to recognize this adverse event.
ISSN:
1434-9949

Full metadata record

DC FieldValue Language
dc.contributor.authorHaroon, Muhammaden
dc.contributor.authorDaly, Maryen
dc.contributor.authorHarney, Sineaden
dc.date.accessioned2011-12-19T16:54:19Z-
dc.date.available2011-12-19T16:54:19Z-
dc.date.issued2011-08-05-
dc.identifier.citationRe-challenge with Etanercept in patients with Etanercept-induced Neutropenia. 2011: Clin. Rheumatol.en
dc.identifier.issn1434-9949-
dc.identifier.pmid21818536-
dc.identifier.doi10.1007/s10067-011-1822-2-
dc.identifier.urihttp://hdl.handle.net/10147/197894-
dc.descriptionTNF blockers have rarely been associated with haematological complications; however, there are scattered case reports of marked neutropenia with their use and necessitating in their withdrawal. We would like to report a series of five patients who developed neutropenia with etanercept use; however, all these patients were re-challenged with etanercept with a mean follow up of 30 months. These patients developed neutropenia within 2 months of starting etanercept. Two patients were eventually taken off etanercept; one of them needed switching to a different form of TNF blockers, and the second patient is in clinical remission with low-dose corticosteroids. All our patients continued to have mild-moderate degree of neutropenia; however, they are being monitored very closely and they are enjoying complete disease remission. It was interesting to note that none of our patients had increased infections during the re-challenge phase, even though they had grade 2 to grade 4 neutropenia. We have re-challenged these patients without any clinical complications, revealing that patients with mild to moderate neutropenia can be safely exposed to TNF blockers as long as they are monitored with regular cell count checks. Although largely noted to be clinically insignificant in our patient series, the potential of drug-induced neutropenia in causing higher rate of infections do exist. Careful clinical and hematologic monitoring is the best way to recognize this adverse event.en
dc.description.abstractTNF blockers have rarely been associated with haematological complications; however, there are scattered case reports of marked neutropenia with their use and necessitating in their withdrawal. We would like to report a series of five patients who developed neutropenia with etanercept use; however, all these patients were re-challenged with etanercept with a mean follow up of 30 months. These patients developed neutropenia within 2 months of starting etanercept. Two patients were eventually taken off etanercept; one of them needed switching to a different form of TNF blockers, and the second patient is in clinical remission with low-dose corticosteroids. All our patients continued to have mild-moderate degree of neutropenia; however, they are being monitored very closely and they are enjoying complete disease remission. It was interesting to note that none of our patients had increased infections during the re-challenge phase, even though they had grade 2 to grade 4 neutropenia. We have re-challenged these patients without any clinical complications, revealing that patients with mild to moderate neutropenia can be safely exposed to TNF blockers as long as they are monitored with regular cell count checks. Although largely noted to be clinically insignificant in our patient series, the potential of drug-induced neutropenia in causing higher rate of infections do exist. Careful clinical and hematologic monitoring is the best way to recognize this adverse event.-
dc.languageENG-
dc.language.isoenen
dc.publisherSpringeren
dc.titleRe-challenge with Etanercept in patients with Etanercept-induced Neutropenia.en
dc.typeArticleen
dc.contributor.departmentDepartment of Rheumatology, Cork University Hospital, Cork, Ireland, mharoon301@hotmail.com.en
dc.identifier.journalClinical rheumatologyen
dc.description.provinceMunster-
All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.